Possible Plaquenil side effects?

I'm new to Hughes Syndrome and it seems I have quite a lot of questions. My latest being: I started on 200mg/day Plaquenil 12 days ago and am experiencing what would seem to be very unpleasant side effects. I get horrible burning sensations in my stomach area; have started to bloat up by the end of the day, very painfully, until I pass copious quantities of wind; have developed some sort of clear mucus/phlegm thing in my throat; but what bothers me most is the truly foul taste in my mouth - started off as metallic, then developed to what can only be described as 'rotting rat' and now seems to be like a four letter word beginning with 's' which I shan't type here. Help! Can anyone tell me if these effects are common and whether they are likely to go away after a while? Or offer advice?

10 Replies

oldestnewest
  • Plaquenil can upset your stomach and cause nausea in the first month until you get used to it. What I did was start very very slowly. Better that then not be able to take it at all. So what I did was to just take one a week, then increased that to two a week, then three a week until I could take in every other day without side effects. Then I gradually started to introduce it every other day starting with it on the first three days and then four five and six. It takes a few weeks but its a good way of getting there and getting your body used to it. After all there is no race.

    If you really think its this medication thats causing these side effects, you could check with your Doctor first and then stop it for a week or two to see if they go away. If they do then you have your answer. I would then reintroduce it in the above way and see if you can tolerate it. Always take it on a full stomach too.

    If you keep going they will probably go away but everyone is different. Best of luck x

  • Thanks; that's a very useful suggestion and I'll speak to my GP. Although I suspect, given the increasing range of symptoms that occured alongside the drug, that I may be intolerant - I've stopped taking it at present.

  • Dear Mrs. Mouse: I'm on a trial of Plaquenil and also had tummy troubles in the beginning. I take it with Keefir now. It's a thick, drinkable, yogurt smoothie chuck full of probiotics and other good for you stuff. It helps a lot with GERD, which I get from taking too many different pills a day for multi-diagnoses. I find if I start my morning meds with Kefir and then again Kefir with evening pills - I have fewer tummy troubles. I am beginning month 3 in trial of Plaquenil. Otherwise, I have face itching directly related to dosing. Slight red dots under the freckles all over my face, loss/thinning/drying of hair, dry skin all over body. My skin drinks body lotion and oatmeal baths like my husband drinks beer! My temperature is below normal even though I am hot. I am extraordinarily tired, having a hard time keeping my temper in check and can't wait I reap some, any - benefit I can account to Plaquenil. I am, however, determined enough to give it a fair chance and my doctor and I agreed upon six months. I'm a woman of my word and if I do hang in there and benefits come late, I'm the one who benefits. I sincerely hope you give it a complete chance. It doesn't work on all people, but I hope it works for you.

    Warm wishes,

    CanaryDiamond

  • Canary it occurred to me reading your post that some if not all your symptoms COULD be associated with a low thyroid. Have you had yours checked recently? I'd hate for you to be assuming it was a medication when it was something else completely? When I say checked I mean a complete thyroid profile so that they check your FT3 and FT4 to make sure your converting correctly. Just having a TSH and being told its normal is really not good enough.

    I had everyone of those symptoms and some recently and a 25mcg increase in my Levothyroxin has improved things immensely.

  • Thanks APsnot: No, I have not had the full profile - that I am aware of. They do a TSH and tell me its normal annually. My husband was just diagnosed with hypothyroid last year. I can assure you I will call and get the full profile (mentioning FT3 and FT4) as soon as is possible.

    Thanks again for catching that subtlety. It's nice to know you're paying attention. It could save my hair!

    Warm wishes,

    Canary

  • :-)

  • Thanks, CanaaryDiamond. I hope that Plaquenil works out well for you. I'm a Kefir fan too; don't know about you but I make my own in the airing cupboard.

  • Hi i just came from hospital and after exams I'm allergic to hydroxychloriquine. Yesterday my face swelled and found it difficult to breath. So went to my GP and he sent me straight to hospital. This is my experience with hydroxychloriquine.

    The put me in steroides in the meanwhile to reduce inflammation.

    Regards, Dani

  • I too had a very dangerous reaction to Plaquenil which took me a number of months to get over, this is rather unusual and does not happen often, my face and neck swelled, and I came out in hives from head to toe and was bright red from head to toe for many weeks followed by complete psoriarsis and swollen joints. my daughter started on this and was on full dose for her weight and size by age 15, it suits her very well. So....It is great to see it suiting her. Mary F x

  • I lost 30 lbs in a few months on it, but was told to hold when my blood counts fell. I just restarted and am hoping for more weight loss this time around: ) other than that I had no ill effects.

You may also like...